Multicolored, magnified immune cells float through the frame.

Flares Common After Discontinuing Immunosuppressants

Lupus, also known as systemic lupus erythematosus (SLE), is a disorder that happens when your immune system attacks your own organs and tissues. Your immune system normally detects and destroys foreign invaders such as bacteria and viruses. However, in lupus and other autoimmune diseases, the immune system turns on your body and attacks your own tissue.1

Immunosuppressants are a common type of medicine that can help people with lupus. That’s because they work by tamping down the overactive immune system, which is the cause of the symptoms for people with lupus.2 If you are taking immunosuppressant medication, you may want to be aware of a recent research study showing that many people with lupus experience a renewed bout of symptoms after stopping their immunosuppressant medication.3,4

Lupus symptoms may get better and worse

Lupus acts differently in different people, and it can affect multiple systems in your body. These include the skin, joints, kidneys, lungs, heart, brain, and blood cells. Depending on which systems of the body are affected, the symptoms of lupus vary from person to person. It can, therefore, be difficult to diagnose and treat.1

More on this topic

No matter which of your body’s systems are affected, most people have times when their symptoms are milder and times when their symptoms are more severe. Spikes in severity are known as “flares.” When your symptoms are mostly quiet, it is called “remission.”1,2 This cycle is true for many other autoimmune diseases, too.

What are common lupus symptoms?

Common lupus symptoms include:1

  • Fatigue
  • A butterfly-shaped rash on the face or skin rashes on the body
  • Joint pain, stiffness, and swelling
  • Fever
  • Fingers or toes that turn white or blue when exposed to cold or during stressful times (Raynaud's)
  • Chest pain
  • Shortness of breath
  • Skin symptoms that get worse in the sun
  • Dry eyes
  • Headaches
  • Confusion

Flares possible after stopping immunosuppressants

One study looked at how likely it was for people who stopped taking immunosuppressant medication to have a renewed flare-up of lupus symptoms. The results were different for people who were in remission and those who were not.3,4

Flares happened for nearly 25 percent of the people who had stopped taking their immunosuppressant medicine because their lupus symptoms were in remission. By contrast, flares happened for many more – nearly 68 percent – of those who stopped their medication but were not in remission. (Some had discontinued the medication because of unpleasant or dangerous side-effects, for example.)3,4

For those who were in remission, the average time before patients experienced a flare was nearly 5 years. For those not in remission, it took only 8 months for a flare to occur. These numbers refer to averages, however. It is important to remember that individuals can have a much quicker time to flare. In this study, one non-remission participant had a flare after only 1 month, and 1 remission participant had a flare after 6 months.3,4

Protect against flares and continue appointments

There are 2 important factors that protect against flares, according to the study: taking antimalarial medication and experiencing a longer remission time before discontinuing immunosuppressant medication.4

It is possible for your lupus symptoms to return after you stop your immunosuppressant medication. That is why it's important to continue regular visits with your health care team and to keep up with your routine laboratory screenings. That way your providers can detect early signs or symptoms of relapse and start any medications you might need to protect your health.3

By providing your email address, you are agreeing to our privacy policy. We never sell or share your email address.


Join the conversation

or create an account to comment.